Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
Question: Female with High Testosterone Levels
|wolfkl - Mon Mar 03, 2008 8:08 pm||
I am a 23 year old female. I was on birth control pills for 5 years. When I switched to the last pill (Nortrel) I started to have problems. I got acne, started sweating more, some hair growth on breasts and upper lip, bacterial vaginosis on and off for 10 months now. I am married and have only had one sexual partner. I stopped taking birth control 8 months ago and the problems worsened. I did NOT have any of these problems before I started taking the pill. All of these problems are also causing me to become depressed, I am not myself anymore. I did have a complete physical and was told I have high testosterone levels, normal estrogen levels, and normal blood sugar. I do not have PCOS. Do you think that the birth control pills could have caused these problems? I did start progesterone cream last week in hopes it will work. Do you think this will make the acne go away? My doctor mentioned Metformin, but I heard of a lot of side effects from this so I am hesitant to try it. The acne is my major concern. Is it a possibility that my hormones will eventually regulate themselves? Or will they regulate themselves after a pregnancy? (I am not trying to get pregnant right now and never have been pregnant.) Any help on any of these issues will be appreciated. Please Help, I'm frustrated.
|Debbie Miller, RN - Tue Mar 11, 2008 11:29 pm||
I would not hesitate to take the Metformin if I were you. It is likely to help many of your symptoms since one of the effects is the lowering of testosterone in your body, which causes many of the symptoms you describe. It is not just used for insulin and glucose regulation with diabetics. As with many medications, there are off-label uses, meaning it helps in other areas besides the one it was originally used and approved for. Side effects are likely to be much less bothersome than the symptoms that are causing you such distress now. Every medication known to man has side effects - sometimes they are even used BECAUSE of the side effects.
There is no guarantee that anything will change with pregnancy and childbirth. You will just have to see how that goes. There are other androgenic medications available that can be used as well if needed.
I would recommend you start with Metformin and see how you do over time. If you are overweight, I would also recommend losing a few pounds. Exercise is always a good idea, but especially with this concern. A healthy diet and lifestyle can produce some of the same benefits so if you are adverse to using this medication, at least do some of the alternatives. You may wish to meet with a dietician and join a gym or some other exercise regime. You have nothing to lose in doing this.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.